Niacin Pill Did Not Reduce Heart Attacks or Strokes, but Did Increase Side Effects

Professor Jane Armitage Professor of Clinical Trials and Epidemiology Clinical Trial Service Unit, Oxford Cardiovascular Science Oxford, United Kingdom MedicalResearch.com Interview with:
Professor Jane Armitage
Professor of Clinical Trials and Epidemiology
Clinical Trial Service Unit, Oxford Cardiovascular Science
Oxford, United Kingdom


Medical Research: What are the main findings of the study?

Prof. Armitage: The study showed that adding extended release niacin with laropiprant (to reduce the flushing) to standard treatment including statins in people with heart disease or strokes did not improve their outcome or reduce the risk of recurrent heart attacks or strokes.

Medical Research: Were any of the findings unexpected?

Prof. Armitage: Yes, we had hoped that niacin would reduce the risk of heart attack and strokes because of its effects on both good and bad cholesterol and we did not show this. But the most unexpected result was that niacin caused many more side-effects than we expected. We already knew that niacin caused skin, gastrointestinal (tummy) problems and worsened diabetes control but these effects were more serious than we anticipated and it caused excess infections and major bleeding.

Medical Research: What should clinicians and patients take away from your report?

Prof. Armitage: There is no evidence that niacin is doing any good and a lot of evidence that it is causing a range of different side-effects. Doctors and patients need to know this and consider whether it should be stopped if people are taking it or whether it is appropriate to start it.

Medical Research: What recommendations do you have for future research as a result of this study?

Prof. Armitage: We still need to find treatments to help people who remain at risk of heart attacks and strokes despite current management. The results of this study don’t alter the need to continue research into LDL-lowering and HDL raising treatments.

Citation:

Effects of Extended-Release Niacin with Laropiprant in High-Risk Patients

The HPS2-THRIVE Collaborative Group

N Engl J Med 2014; 371:203-212July 17, 2014DOI: 10.1056/NEJMoa1300955